Chaotic properties of the elliptical stadium. (English) Zbl 0843.58084

Summary: The elliptical stadium is a curve constructed by joining two half-ellipses, with half axes \(a>1\) and \(b=1\), by two straight segments of equal length \(2h\).
V. J. Donnay [ibid. 141, No. 2, 225-257 (1991; Zbl 0744.58041)]has shown that if \(1< a< \sqrt {2}\) and if \(h\) is big enough, then the corresponding billiard map has a positive Lyapunov exponent almost everywhere; moreover, \(h\to \infty\) as \(a\to \sqrt {2}\).
In this work we prove that if \(1<a< \sqrt {4-2 \sqrt {2}}\), then \(h> 2a^2 \sqrt {a^2-1}\) assures the positiveness of a Lyapunov exponent. And we conclude that, for these values of \(a\) and \(h\), the elliptical stadium billiard mapping is ergodic and has the \(K\)-property.


37A99 Ergodic theory
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
53D25 Geodesic flows in symplectic geometry and contact geometry


Zbl 0744.58041
Full Text: DOI arXiv


[1] Berry, M.V.: Regularity and chaos in classical mechanics, illustrated by three deformations of a circular billiard. Eur. J. Phys.2, 91–102 (1981) · doi:10.1088/0143-0807/2/2/006
[2] Birkhoff, G.D.: Dynamical Systems. Providence, RI: A.M.S.. Colloquium Publications 1966 (Original ed. 1927) · Zbl 0171.05402
[3] Bunimovich, L.A.: On billiards close to dispersing. Math. USSR Sb.23, 45–67 (1974); Bunimovich, L.A.: On ergodic properties of nowhere dispersing billiards. Commun. Math. Phys.65, 295–312 (1979) · Zbl 0309.58018 · doi:10.1070/SM1974v023n01ABEH001713
[4] Canale, E., Markarian, R.: Simulación de billares planos. Anales IEEE, Segundo Seminario de Informática en el Uruguay, 71–96 (1991) and private communication
[5] Chang, S.-J., Friedberg, P.: Elliptical billiards and Poncelet’s theorem. J. Math. Phys.29(7), 1537–1550 (1988) · Zbl 0663.70015 · doi:10.1063/1.527900
[6] Donnay, V.J.: Using integrability to produce chaos: Billiards with positive entropy. Commun. Math. Phys.141, 225–257 (1991) · Zbl 0744.58041 · doi:10.1007/BF02101504
[7] Levallois, P.: Non-integrabilité des billiards définis par certaines perturbations algébriques d’une ellipse et du flot géodesique de certaines perturbations algébriques d’un ellipsoide. Thèse, Univ. Paris VII (1993)
[8] Liverani, C., Wojtkowski, M.: Ergodicity in Hamiltonian Systems. SUNY, Stony Brook, (1992) Preprint
[9] Markarisn, R.: Introduction to the ergodic theory of plane billiards. In: Dynamical Systems, Santiago de Chile, 1990. Harlow: Longman, 1993, pp. 327–439
[10] Markarian, R.: New ergodic billiards: Exact results. Nonlinearity6, 819–841 (1993) · Zbl 0788.58034 · doi:10.1088/0951-7715/6/5/009
[11] Palis, Jr., J., de Melo, W.: Geometric Theory of Dynamical Systems, an introduction. Berlin, Heidelberg, New York: Springer-Verlag, 1982 · Zbl 0491.58001
[12] Pimentel, F.: Pontos Heteróclinos de um Bilhar Elíptico Perturbado. Dissertação de mestrado, UFMG (1993)
[13] Strelcyn, J.-M.: Plane Billards as Smooth Dyamical Systems with Singularities. In: Katok Strelcyn, in coll. with Ledrappier, Przytrcki, LNM1222. Berlin, Heidelberg, New York: Springer, 1986
[14] Wojtkowski, M.: Invariant families of cones and Lyapunov exponents. Ergod. Th. Dynam. Sys.5, 145–161 (1985) · Zbl 0578.58033 · doi:10.1017/S0143385700002807
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.